New Mexico, 2004

Hail and Damaging Wind in New Mexico, April 30, 2004

April 30, 2004 · NWS MAF · 2 events in 1 county or zone

An isolated severe thunderstorm resulted in nickel size hail and severe thunderstorm winds in the Crossroads community in northern Lea County during the late afternoon of the 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An isolated severe thunderstorm resulted in nickel size hail and severe thunderstorm winds in the Crossroads community in northern Lea County during the late afternoon of the 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 30, 11:30 AM CST, 4 hours 11 minutes earlier.

Area forecast discussion, Apr 30, 11:30 AM CST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1230 PM CDT FRI APR 30 2004

.SHORT TERM...
UPPER LOW OVER FOUR CORNERS AREA PER MORNING WATER VAPOR IMAGERY
EXPECTED TO EJECT EASTWARD AS AN OPEN TROUGH ACROSS WEST TEXAS
TONIGHT.  BEST DYNAMICS TO BE LATE THIS AFTERNOON AND EVENING ALONG
AND IMMEDIATE NORTH OF THE SOUTHWARD TRACKING COLD FRONT...COLD
FRONTAL PASSAGE EXPECTED TO COINCIDE WITH EASTWARD MOVING DRYLINE IN
THE CENTRAL/EASTERN PERMIAN BASIN LATE THIS AFTERNOON.  COLD FRONT
APPEARS FAIRLY STRONG/DENSE WITH A MILLIBAR PER HOUR PRESSURE RISE
AND IMMEDIATE 10+F TEMPERATURE DROP AS FRONT PASSES...AND AFTERNOON
HIGHS IN THE 60S ACROSS THE PERMIAN BASIN /15-20F BELOW SEASONAL
NORMS/ ON SATURDAY.

EAST OF THE DRYLINE VICINITY OF THE COLD FRONT...STRONG AFTERNOON
HEATING AND LOW LEVEL MOISTURE POOLING ALONG THE FRONTAL BOUNDARY
WILL RESULT IN RAPID DESTABILIZATION /CAPES 2000 J/KG/ ENHANCED BY
FRONTAL BOUNDARY AND DIRECTIONAL/DEEP LAYER SHEAR FOR A BRIEF PERIOD
OF STRONG/SEVERE THUNDERSTORMS FAR EASTERN PERMIAN BASIN /EAST OF
BIG SPRING/ BEFORE DRYLINE SURGES EAST OF THE AREA.  HWO/ZONES/GRIDS
WERE UPDATED THIS MORNING TO REFLECT THIS SLIGHT
POSSIBILITY.

LATER TONIGHT...UPSLOPE WINDS AND ISENTROPIC UPGLIDE NORTH OF THE
FRONT WILL MOISTEN THE LOWER AND MID-LEVEL...RESULTING IN OVERCAST
SKIES.  CHANCES FOR ELEVATED THUNDERSTORMS OVERNIGHT AS PASSING COOL
POOL ALOFT STEEPENS LAPSE RATES.

.LONG TERM...
POST FRONTAL CONDITIONS WILL EXIST TOMORROW MORNING AS UPPER TROUGH
SWINGS IN.  EXPECT TO HAVE SOME SHOWERS AND ELEVATED STORMS BEHIND
THE FRONT... MAINLY EAST... AS A STRONG SHORTWAVE ROTATES THROUGH THE
BASE OF THE TROUGH AND ACROSS THE AREA.  AVN AND ETA HAVE COME MORE
INTO AGREEMENT AS TO TIMING OF SHORTWAVE ALTHOUGH AVN HAS CENTER
FARTHER NORTHEAST.  COULD SEE OVERNIGHT HIGH WINDS CONTINUING INTO
THE MORNING SATURDAY AT GDP.

REST OF FORECAST LOOKS UNEVENTFUL AS AN UPPER RIDGE BUILDS INTO THE
AREA AND DOMINATES THE PATTERN THROUGH NEXT WEEK.  MODELS SLOW TO
MOVE SHORTWAVE OUT OF TEXAS INSTEAD LET IT SLOWLY DRIFT EASTWARD NEXT
FEW DAYS.  LOOK FOR TEMPERATURES TO WARM STEADILY THROUGH THE WEEK.
AFTER A COOL START SOME LOCATIONS WILL SEE HIGHS IN THE 90S LATER
NEXT WEEK.

NORTH WIND SATURDAY WILL SLOWLY COME AROUND TO THE EAST AS SURFACE
RIDGE SLIDES SOUTH.  A SOUTH WIND RETURNS BY MONDAY MORNING WITH A
SOUTH TO SOUTHWEST WIND REMAINING THROUGH THE WEEK.  ZONES/GRIDS
LOOK GOOD NOT PLANNING MUCH CHANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             47  64  45  75 /  30  20   0   0
CARLSBAD NM               46  67  43  79 /  20   0   0   0
DRYDEN TX                 54  71  46  75 /  30  20   0   0
FORT STOCKTON TX          51  68  46  78 /  20  20   0   0
GUADALUPE PASS TX         37  61  39  71 /   0   0   0   0
HOBBS NM                  42  64  41  73 /  20  10   0   0
MARFA TX                  45  66  37  73 /   0  10   0   0
MIDLAND INTL AIRPORT TX   47  64  41  74 /  20  20   0   0
ODESSA TX                 46  65  41  74 /  20  20   0   0
WINK TX                   49  68  41  79 /  20  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

01/72
Hazardous weather outlook, Apr 30, 1:00 PM CST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT FRI APR 30 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-010800-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
200 PM CDT (100 PM MDT) FRI APR 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

06

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lea

When
April 30, 3:41 PM CST to 3:44 PM CST
Where
Lea County, Crossroads
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.517, -103.333

Thunderstorm Wind, Lea

When
April 30, 3:41 PM CST to 3:44 PM CST
Where
Lea County, Crossroads
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
33.517, -103.333

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392562, 5392563.